Kansas, 2013

Hail in Kansas, June 23, 2013

June 23, 2013 · NWS TOP · 4 events in 3 counties and zones

Isolated hail was reported on the morning of June 23, 2013 in central portions of our area. These isolated storms developed out ahead of a surface front over central KS and a low-level jet that supplied warm moist air into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Isolated hail was reported on the morning of June 23, 2013 in central portions of our area. These isolated storms developed out ahead of a surface front over central KS and a low-level jet that supplied warm moist air into the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 23, 5:12 AM CST, 3 hours 32 minutes earlier.

Area forecast discussion, Jun 23, 5:12 AM CST, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
612 AM CDT SUN JUN 23 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 352 AM CDT SUN JUN 23 2013

CHALLENGING FORECAST FOR THE SHORT TERM AS ONGOING CONVECTION IN
NEBRASKA EXPECTED TO INTERACT WITH SEVERAL ENVIRONMENTAL VARIABLES
TO BRING PRECIPITATION CHANCES TO THE AREA TODAY AND TONIGHT. LIGHT
SHOWERS DEVELOPING OUT OVER THE WESTERN COUNTIES ATTM AS OUTFLOW
BOUNDARY APPROACHES THE FAR NW.  SOUNDINGS SUGGEST STEEP LAPSE RATES
GENERALLY ABOVE 700MB THAT CONTINUE THROUGH THE DAY TODAY. MAY GET
SOME ISOLATED ELEVATED STORMS FROM THE INITIAL OUTFLOW BOUNDARY AS
IT MOVES SE ACROSS THE NORTHERN COUNTIES AND GETS A BOOST IN LIFT
FROM THE 50KT LLJ...BUT WITH ELEVATED NATURE THINK THOSE WOULD NOT
BE SEVERE. MODEL DIFFERENCES INCREASE FROM THIS POINT ONWARD...AS
HRRR OVER SEVERAL RUNS BRINGS A ROUND OF SHRA/TS ACROSS THE FORECAST
AREA THROUGH MID AFTERNOON. WITHOUT A FORM OF UPPER LEVEL SUPPORT AM
NOT CONFIDENT THAT OUTFLOW IS DEEP ENOUGH TO PROPAGATE STORMS THIS
FAR SE. WILL HAVE TO WATCH CONVECTION AS IT MOVES THROUGH NEBRASKA
FOR POSSIBLE BACK BUILDING INTO NE KS. OUTFLOWS WILL ALSO LIKELY
BRING COOLER TEMPERATURES AND POSSIBLY HIGHER DEWPOINTS...AND WEAKER
LOW LEVEL WINDS AND SHORT TERM FORECAST WILL LIKELY BE ADJUSTED
ACCORDINGLY AS THIS OCCURS. SOUTH OF THE BOUNDARY WILL REMAIN WARM
AND MUGGY WITH SOUTHERLY WINDS.

GENERALLY THINK THERE WILL BE A LULL FROM MID MORNING TO MID
AFTERNOON AS OUTFLOW THEN SETTLES SOMEWHERE ALONG OR NEAR I70 BY
PEAK HEATING. NOT CONFIDENT ENOUGH GIVEN NATURE OF
SOUNDINGS...LINGERING BOUNDARIES...AND INCREASING INSTABILITY WITH
DAYTIME HEATING TO HAVE NO POPS...SO WILL CARRY AN ISOLATED POP TO
REFLECT UNCERTAINTY. BETTER CHANCES COME LATER THIS EVENING AND INTO
THE OVERNIGHT HOURS AS SHORTWAVE TROF LIFTS OUT OF THE ROCKIES OVER
EASTERN KS...AND LLJ ONCE AGAIN STRENGTHENS ACROSS THE PLAINS
THROUGH THE NIGHT. FORECAST SPEED OF THE S/W TROF WOULD GENERATE
STORMS IN THE 0-6Z TIME FRAME IN CTRL AND NE KS...LIFTING NE THROUGH
MORNING HOURS. AT THIS TIME STRONG WINDS AND LOCALLY HEAVY RAINFALL
WOULD BE PRIMARY CONCERNS. 67

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 352 AM CDT SUN JUN 23 2013

MID RANGE AND EXTENDED FORECAST (MONDAY THROUGH SATURDAY)...

EXPECT THE SHOWERY ACTIVITY TO PUSH OUT OF THE FORECAST AREA THROUGH
THE EARLY MORNING HOURS ON MONDAY...BRINGING DRY CONDITIONS FOR
MONDAY AFTERNOON. THE LARGE SCALE PATTERN THEN GOES BACK INTO A
RIDGING PATTERN WITH THE BEST MID AND UPPER LEVEL FLOW BEING SHUNTED
TO THE NORTH. MODELS INDICATE THAT THE RIDGE WILL BECOME RATHER
BROAD THROUGH THE WEEK WITH THE CENTER OF THE HIGH GRADUALLY
BUILDING WESTWARD AS THE FOUR CORNERS HIGH STRENGTHENS. AS THE MID
LEVEL RIDGE BECOMES MORE AMPLIFIED OVER THE FOUR CORNERS REGION
NORTHWEST MID/UPPER FLOW WILL COMMENCE OVER THE CENTRAL PLAINS ON
THE EASTERN EDGE OF THE MID LEVEL RIDGE. WITH THE MID LEVEL FLOW
INCREASING OVER THE FORECAST AREA IT WILL OPEN UP THE POSSIBILITY
FOR OVERNIGHT MCS ACTIVITY TO COME THROUGH THE AREA. AS OF NOW IT
ONLY LOOKS LIKE THERE COULD BE ONE REALLY DECENT SHOT AT OVERNIGHT
CONVECTION...AND THAT WOULD TAKE PLACE IN THE THURSDAY NIGHT TIME
FRAME AS ECMWF HINTS AT SOME CONVECTION ROUNDING THE PERIPHERY OF
THE FOUR CORNERS HIGH THROUGH NORTHEAST KANSAS. WITH THE RIDGE
SOLIDLY IN PLACE WARM TEMPERATURES ARE EXPECTED THROUGH MOST OF
THE WORK WEEK...WITH HIGHS GENERALLY IN THE MID TO UPPER 90S.
TEMPS MAY COOL OFF TOWARD THE END OF THE WEEK AND INTO THE WEEKEND
AS A BOUNDARY COULD MOVE THROUGH THE AREA BRINGING COOLER
NORTHWEST SURFACE WINDS TO THE AREA. FOR NOW WILL GO WITH A
GRADUAL COOL DOWN FOR THE BEGINNING OF NEXT WEEKEND WITH HIGHS IN
THE MID TO UPPER 80S FOR SATURDAY.

JL

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z MONDAY MORNING)
ISSUED AT 610 AM CDT SUN JUN 23 2013

WILL CARRY VCSH AT TOP/FOE THEN VCTS AS TIMING REMAINS
UNCERTAIN...WITH SEVERAL ROUNDS OF POTENTIAL TS TODAY. MAY SEE A
ROUND THIS MORNING WITH A BREAK BEFORE EVENING TS DEVELOPS
SOMEWHERE NEAR TAF SITES. WILL HAVE TO MONITOR RADAR TRENDS AND
UPDATE AS NECESSARY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CRAVEN
LONG TERM...LEIGHTON
AVIATION...67
Hazardous weather outlook, Jun 23, 4:15 AM CST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
515 AM CDT SUN JUN 23 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-241015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
515 AM CDT SUN JUN 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE EARLY SUNDAY MORNING.
IMPACTED AREAS INCLUDE PORTIONS OF NORTH CENTRAL AND NORTHEAST
KANSAS. ANY THUNDERSTORMS THAT DEVELOP MAY BE CAPABLE OF PRODUCING
GUSTY WINDS UP TO 50 MPH AND SMALL HAIL.

ANOTHER ROUND OF THUNDERSTORMS WILL BE POSSIBLE SUNDAY EVENING
ACROSS NORTHEAST KANSAS THROUGH THE OVERNIGHT HOURS SUNDAY NIGHT.
EXPECT SMALL HAIL...GUSTY WINDS...HEAVY RAIN...AND FREQUENT
LIGHTNING WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THUNDERSTORMS WILL AGAIN BE POSSIBLE THURSDAY THROUGH FRIDAY ESPECIALLY
ACROSS NORTHEAST AND EAST CENTRAL KANSAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER INCLUDING
HAIL LARGER THAN PENNY SIZED AND WIND DAMAGE.

In the hours before

Special weather statement, Jun 23, 6:06 AM CST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
706 AM CDT SUN JUN 23 2013

KSZ022-023-231230-
POTTAWATOMIE-RILEY-
706 AM CDT SUN JUN 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY AND
SOUTHWESTERN POTTAWATOMIE COUNTIES...

THROUGH 730 AM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 35 MPH
ACROSS PORTIONS OF SOUTHEASTERN RILEY AND SOUTHWESTERN POTTAWATOMIE
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50
MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
MANHATTAN AIRPORT AND THE CITY OF MANHATTAN.

&&

LAT...LON 3916 9641 3907 9639 3908 9667 3929 9674
      3933 9655
TIME...MOT...LOC 1206Z 325DEG 29KT 3926 9661
Local storm report, Jun 23, 7:33 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
833 AM CDT SUN JUN 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 AM     HEAVY RAIN       5 S OLSBURG             39.35N 96.63W
06/23/2013  M4.60 INCH       POTTAWATOMIE       KS   TRAINED SPOTTER

&&

SW
Special weather statement, Jun 23, 7:43 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
843 AM CDT SUN JUN 23 2013

KSZ011-231415-
NEMAHA-
843 AM CDT SUN JUN 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN NEMAHA COUNTY...

THROUGH 915 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 35 MPH ACROSS PORTIONS OF NORTHWESTERN NEMAHA COUNTY.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF
STORMS IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40
TO 50 MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE BERN.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 4000 9579 3983 9608 3992 9620 4001 9614
TIME...MOT...LOC 1343Z 230DEG 29KT 3994 9606
Special weather statement, Jun 23, 8:14 AM CST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
914 AM CDT SUN JUN 23 2013

KSZ023-231445-
POTTAWATOMIE-
914 AM CDT SUN JUN 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POTTAWATOMIE COUNTY...

THROUGH 945 AM CDT...A STRONG THUNDERSTORM WILL MOVE EAST AT 30 MPH
ACROSS PORTIONS OF CENTRAL POTTAWATOMIE COUNTY. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL...STRONG WINDS AROUND 50 MPH AND TORRENTIAL
RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE WHEATON AND
ONAGA.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3957 9622 3939 9609 3929 9641 3946 9650
TIME...MOT...LOC 1414Z 249DEG 25KT 3939 9640
Special weather statement, Jun 23, 8:27 AM CST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
927 AM CDT SUN JUN 23 2013

KSZ022-023-231500-
POTTAWATOMIE-RILEY-
927 AM CDT SUN JUN 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RILEY AND WESTERN
POTTAWATOMIE COUNTIES...

THROUGH 1000 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 40 MPH
ACROSS PORTIONS OF SOUTHEASTERN RILEY AND WESTERN POTTAWATOMIE
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50
MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE NORTHEASTERN
MANHATTAN...ST. GEORGE...LOUISVILLE AND WESTMORELAND.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3949 9644 3930 9619 3907 9658 3914 9682
TIME...MOT...LOC 1427Z 232DEG 39KT 3917 9665
Special weather statement, Jun 23, 8:42 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
942 AM CDT SUN JUN 23 2013

KSZ023-024-231515-
JACKSON-POTTAWATOMIE-
942 AM CDT SUN JUN 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POTTAWATOMIE AND
WESTERN JACKSON COUNTIES...

THROUGH 1015 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 40
MPH ACROSS PORTIONS OF SOUTHEASTERN POTTAWATOMIE AND WESTERN JACKSON
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM
IS CAPABLE OF PRODUCING NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50
MPH AND TORRENTIAL RAINFALL. SOME LOCATIONS THAT COULD BE AFFECTED
INCLUDE SOLDIER AND CIRCLEVILLE.

STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED.

&&

LAT...LON 3943 9571 3920 9610 3933 9626 3957 9600
      3957 9587
TIME...MOT...LOC 1442Z 228DEG 34KT 3933 9609

The radar

The Topeka radar (KTWX), 37 km away, was scanning. The volume nearest the first event began at 14:44 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Riley

When
June 23, 8:44 AM CST to 8:45 AM CST
Where
Riley County, 2.14 mi E of Eureka Lake
Measured
1 in hail
Reported by
Public
Coordinates
39.150, -96.610

Report from social media. Time estimated from radar.

Hail, Riley

When
June 23, 8:45 AM CST to 8:47 AM CST
Where
Riley County, 0.54 mi E of Manhattan
Measured
1.25 in hail
Reported by
Public
Coordinates
39.180, -96.570

Photo from social media of half dollar size hail in downtown Manhattan.

Hail, Pottawatomie

When
June 23, 9:13 AM CST to 9:14 AM CST
Where
Pottawatomie County, 2.77 mi ESE of St George
Measured
1 in hail
Reported by
Public
Coordinates
39.190, -96.380

Hail, Wabaunsee

When
June 23, 11:25 AM CST to 11:26 AM CST
Where
Wabaunsee County, 0.54 mi W of Alma
Measured
0.88 in hail
Reported by
Public
Coordinates
39.020, -96.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448675, 448677, 448678, 448679.